Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 2, NWS Houston/Galveston, TX

January 10, 201710 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Jan 10, 2017, 5:48 AM CST for 10 counties in Texas. It took effect at Jan 10, 2017, 8:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2017, 5:48 AM CST (11:48 UTC)
In effect from
Jan 10, 2017, 8:00 AM CST
Expired
Jan 10, 2017, 4:00 PM CST
In force
8 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Jackson County, TX, Matagorda County, TX, Washington County, TX, Wharton County, TX

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS74 KHGX 101148
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
548 AM CST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...

.SOUTHERLY WINDS ARE EXPECTED TO INCREASE TODAY AS A STORM SYSTEM
LIFTS ACROSS THE SOUTHERN PLAINS... RESULTING IN WINDY CONDITIONS
ACROSS THE ADVISORY AREA THROUGH EARLY AFTERNOON.

TXZ195>197-210-211-226-227-235>237-101900-
/O.NEW.KHGX.WI.Y.0002.170110T1400Z-170110T1900Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-JACKSON-
MATAGORDA-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BRYAN...CALDWELL...COLLEGE STATION...
COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...FREEPORT...
LAKE JACKSON...LAKE SOMERVILLE...MISSOURI CITY...PALACIOS...
PEARLAND...PIERCE...RICHMOND...ROSENBERG...SEALY...SUGAR LAND...
WEIMAR...WHARTON
548 AM CST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CST THIS AFTERNOON.

* EVENT...SOUTH WINDS 15 TO 25 MPH WITH GUSTS APPROACHING 35 MPH.

* TIMING...8 AM THROUGH 1 PM CST

* IMPACT...DRIVING HIGH PROFILE VEHICLES MAY BE DIFFICULT ON EAST
  AND WEST TRAVELING ROADS. STRONG WINDS COULD DISPLACE LOOSE
  OBJECTS AND COULD RESULT IN MINOR PROPERTY DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$
1 follow-up statement
562 
WWUS74 KHGX 101810
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1210 PM CST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...

.STRONG SOUTHERLY WINDS WILL PERSIST THROUGH MID AFTERNOON TODAY 
AS A STORM SYSTEM LIFTS ACROSS THE SOUTHERN PLAINS. THIS WILL
RESULT IN WINDY CONDITIONS ACROSS THE ADVISORY AREA THROUGH EARLY
AFTERNOON.

TXZ195>197-210-211-226-227-235>237-102200-
/O.EXT.KHGX.WI.Y.0002.000000T0000Z-170110T2200Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-JACKSON-
MATAGORDA-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BRYAN...CALDWELL...COLLEGE STATION...
COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...FREEPORT...
LAKE JACKSON...LAKE SOMERVILLE...MISSOURI CITY...PALACIOS...
PEARLAND...PIERCE...RICHMOND...ROSENBERG...SEALY...SUGAR LAND...
WEIMAR...WHARTON
1210 PM CST TUE JAN 10 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

* EVENT...SOUTH WINDS 15 TO 25 MPH WITH GUSTS APPROACHING 35 MPH.

* TIMING...THROUGH 4 PM CST.

* IMPACT...DRIVING HIGH PROFILE VEHICLES MAY BE DIFFICULT ON 
  EAST AND WEST TRAVELING ROADS. STRONG WINDS COULD DISPLACE 
  LOOSE OBJECTS AND COULD RESULT IN MINOR PROPERTY DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$

40

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 4:07 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 10, 4:07 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
407 AM CST Tue Jan 10 2017

.DISCUSSION...
VAD wind profilers from the Houston terminal dopplers as well as
the Ft. Hood radar show an impressive 45-55 knot low level jet has
set up across the region this morning, resulting in the
development of a low stratus deck. These lower clouds combined
with warm air advection and mixing from the low level jet will
keep temperatures this morning in the upper 50s to mid 60s, almost
20 degrees warmer than what was observed Monday in some locations.
Warmer than normal temperatures will continue through the
remainder of the week, with the weekend seeing a return of wetter
weather.

Aforementioned warm air advection from the low level jet will
result in a few isolated showers across the marine areas and
coastal counties this morning, with a few showers expected to
develop farther inland late morning and this afternoon as a mid-
level trough axis (evident on 700 MB RAOBs) noses into the region
as an associated surface cyclone lifts across the Central Plains.
Coverage will be spotty at best owing to weak convergence along
this feature, with best chances generally east and northeast of
the Houston metro coincident with the main trough axis. Speed
convergence setting up over the northern counties from another
(albeit weaker) low level jet tonight and again Wednesday night
may allow for a few more isolated showers to develop across the
northern counties, but rain chances through Thursday are low for
the region as moisture gradually returns. Otherwise, expect high
temperatures through Thursday to top out in the mid 70s to near 80
with lows in the mid 60s. Depending on breaks in cloud cover,
record high maximum and record high minimum temperatures will be
within reach during this time at all four first order climate
sites (Houston IAH, Houston HOU, College Station, and Galveston).

Early morning water vapor imagery shows a few features of
importance for increasing rain chances in Southeast Texas Friday
through the weekend. Two compact waves rotating around each other
were located just off the British Columbia coast, with a shortwave
farther east moving across Alberta into Saskatchewan. As the
Saskatchewan shortwave swings north of the Great Lakes on, it will
send a cold front into the Southern Plains on Thursday. At the
same time, the British Columbia waves will phase and drop down the
West Coast towards northwest Mexico. Increasingly southwest flow
aloft in response to the upper low approaching from the west will
result in the Southern Plains cold front stalling north and west
of the region by Friday.

Divergence overspreading the region ahead of the upper low will
result in shower and thunderstorm chances steadily increasing
during the weekend, with precipitable water values climbing back
up to near 1.4 inches by Saturday. As of now, the stalled frontal
boundary appears to remain too far removed from the region (as
well as the main forcing from the upper low) to highlight a
widespread heavy rain threat. However, high precipitable water
values and dormant vegetation raises concerns for localized minor
flooding concerns Sunday into Monday before the stalled front
clears the region. Unfortunately, medium range guidance diverges
on how quickly the main energy from this upper low lifts into the
Southern Plains and pushes the cold front into the Gulf. This
means that confidence is low on if this threat would materialize
at all during the weekend... especially with model guidance
trending slower with this system. Any runners heading to Houston
this weekend will need to continue to monitor the forecast for
updates and race impacts. Otherwise, clouds and rain will keep
afternoon temperatures a few degrees cooler this weekend with
highs in the upper 60s to mid 70s.

Huffman

&&

.MARINE...
A tight pressure gradient will lead to a continuation of strong
onshore winds over the offshore waters through much of the day.
Will extend the Small Craft Advisory through 21z for the 20-60 NM
waters and a SCEC for the nearshore waters as seas have increased
to 5 feet closer to shore. Should be less mixing over the cooler
nearshore waters and wind speeds not expected to increase closer
to the coast. A moderate to occasionally strong onshore flow will
persist for much of the week ahead with SCEC conditions over the
offshore waters possible through Sunday.

Warm air moving over the cold shelf waters is a recipe for sea
fog development. SREF indicates some patchy fog as early as Tue
aftn... with increasing chances of periods of more widespread (and
sometimes) dense fog then persisting thru the weekend. This could
very well be a prolonged event impacting transportation in/out of
area bays and ship channels. Will need a significant increase in
water temperatures and/or a front to end the threat- with a front
being the heavy favorite. Uncertainty exists when the next one
will push thru...maybe Mon-Tue of next week. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      77  63  80  65  79 /  10  10  10  20  20
Houston (IAH)              77  64  80  65  79 /  10  10  10  10  20
Galveston (GLS)            73  65  74  65  74 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 3 PM CST this
     afternoon for the following zones: Coastal waters from
     Freeport to the Matagorda Ship Channel out 20 NM...Coastal
     waters from High Island to Freeport out 20 NM.

     Small Craft Advisory until 3 PM CST this afternoon for the
     following zones: Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...14
Aviation/Marine...43
Hazardous weather outlook, Jan 10, 5:01 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
501 AM CST TUE JAN 10 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
501 AM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

SEA FOG MAY RETURN TO THE COAST TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEA FOG WILL BE POSSIBLE ALONG THE COAST THROUGH FRIDAY.

AN APPROACHING UPPER LEVEL SYSTEM WILL BRING INCREASING SHOWER
AND THUNDERSTORM CHANCES SUNDAY AND MONDAY... WITH LOCALLY HEAVY
RAIN POSSIBLE. WHILE THE OVERALL SEVERE WEATHER THREAT DURING
THIS PERIOD APPEARS LOW AT THIS TIME...A FEW STRONG STORMS CANNOT
BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-111115-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
501 AM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH THIS AFTERNOON FOR
ELEVATED WINDS AND WAVES. PATCHY SEA FOG MAY DEVELOP ACROSS THE
BAYS AND NEARSHORE WATERS BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ELEVATED WINDS AND WAVES WILL LIKELY WARRANT SMALL CRAFT
ADVISORIES THIS WEEK. SEA FOG THREAT CONTINUES INTO THE UPCOMING
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.